Anxiety and Impending Doom

You walk into a low acuity room in your emergency department, the patient has a vague or trivial problem. You start your history, and the patient is all over the place, not answering the questions, sitting up, laying down, grabbing a K-basin, trying to vomit, putting the K-basin away.  Ask yourself the following multiple choice question: The patient above is: a) Being difficult, or b) About to die?

In the emergency room we often see patients in overt shock states and we are good at recognizing this. Sometimes they are septic patients, sometimes trauma patients, and occasionally the cause of shock is something more exotic. Most of these patients either arrive in shock or give us some reason to think shock might develop. Occasionally you walk into a room and are totally surprised to see a patient far more ill than their triage assessment would have lead you to believe.

Shock is a dynamic process and very occasionally you get to witness a patient move across their own physiological tipping point and decompensate in front of your eyes. It sounds like something that should be easy to recognize, but it’s not. The first signs of shock state are subtle. Anxiety is probably the first mental status change to occur, followed closely thereafter by a mild agitation. From there onwards things are unpredictable, some patients follow a predictable path of decompensation, while others simply arrest with little warning.

Geography is destiny in the emergency department. Once a patient gets placed in a minor treatment area, or a low acuity area of the emergency department we all have a tendency to commit a form of anchoring error (the patient is in the minor illness area of the emergency department and therefore must have a minor illness). The agitated and anxious patient must always raise our level of suspicion.Certainly these patients may have underlying mental health problem, but sometimes what we are witnessing is the beginning of cerebral hypoperfusion, and if we are sensitive to this can save lives. There is nothing better than seeing a low acuity patient, recognizing the earliest signs of shock and moving them to your resus room to figure out what they are in shock!

 

Your Next Patient #2: A peanut, a rash and a wheeze

The following case is meant to simulate an oral examination question. Information will be presented, and the candidate asked to discuss the situation or answer specific questions. The information will be presented sequentially. This is not intended to be a comprehensive topic review, rather it is meant to examine specific candidate competencies. If you are preparing for an oral exam consider having a friend give you this question.

You are the emergency physician on shift in a large urban hospital. Your next patient is an 8 year old boy who arrives by ambulance with wheeze and rash. He was at school and during lunch he developed a rash and then became wheezy. His teacher called 911. The paramedics felt he was having an allergic reaction and gave him diphenhydramine 25mg IM, they tell you his rash is looking much better now. The teacher is with the child and tells you that as far as she knows he has no medical problems. The parents are on the way and will arrive in 15 minutes.

The candidate should elicit history directly from the child, including history of allergy asthma and atopy, details of the events, and the possibility of aspiration. The candidate should ask for vital signs, and do a physical examination. The candidate should recognize allergy/anaphylaxis as a possible diagnosis and as for IV, O2, monitoring and advanced airway equipment to the bedside.

The patient tells you he ate half of a friends peanut butter sandwich. He has no medical history that he knows of, but he volunteers that his brother has both peanut allergy and asthma. He denies choking on anything. He tells you he feels nauseous, dizzy and unwell, and he vomits once while you are questioning him.

His vital signs are: HR 130 BP 80/50 RR 28, SaO2 93% Temperature 37.5C

Physical exam reveals a patient who is awake and alert and appears anxious. There is a mild generalized urticarial rash, peripheral pulses are diminished but palpable, and capillary refill time is 5 seconds at the fingers. The oropharynx is normal and there is no stridor. There is tachycardia but no murmur. The chest has bilateral wheeze. The remainder of the exam is normal.

The candidate will recognize that the patient is tachycardic and hypotensive. The diagnosis of probable anaphylaxis will be made based on the history and physical. In particular the involvement of multiple systems and hemodynamic instability will be noted.

The candidate will treat the patient emergently without waiting for parents to arriver for additional labs or investigations. Diphenhydramine will be recognized as an inadequate treatment for anaphylaxis. The candidate will treat the patient with epinephrine and know the dose and route (0.01mg/kg IM in the thigh). Additional medications to be given include IV fluids, steroids, H1 and H2 blockers and salbutamol. The candidate may discuss considering early intubation.

The patient is treated with the following medications: Epinepherine 0.01mg/kg IM, normal saline 20ml/kg IV, ranitidine 1mg/kg IV, diphenhydramine 1mg/kg IV, hydrocortisone 5mg/kg IV and salbutamol 4 puffs with aerochamber. You repeat his physical exam. His blood pressure is now 95/70, HR 120, RR 15. His rash is gone and he is feeling much better.

15 minutes later his parents arrive. They confirm that he, like his brother, does in fact have a peanut allergy. He did not tell you because he was worried he might get in trouble. The parents wonder if they can take him home now since he is looking better?

This patient presents with anaphylaxis and hemodynamic instability. He requires a minimum of 6-8 hours in a monitored setting. The candidate should mention the possibility of a biphasic reaction, and explain the reason for the prolonged observation to the parents.

The patient is observed for 8 hours and has no recurrence of symptoms.

The candidate should recognize that hemodynamic collapse in anaphylaxis is due to distributive shock. The candidate should recognize the need for escalation of therapy including intubation and additional medications.
The candidate should discuss the importance of repeated doses of epinephrine and IV epinephrine infusion in cases of hemodynamic collapse. Large volume crystalloid resuscitation should be discussed, in response to distributive shock.
In the case of complete hemodynamic collapse or cardiac arrest the candidate should discuss this as a case where prolonged CPR may be of benefit.

Avoidance of peanut containing foods should be emphasized.
A prescription for an epipen should be given and it’s use discussed.
The candidate may mention a medic-alert bracelet for peanut allergy.
The signs of allergy/anaphylaxis should be reviewed and cues to return to the hospital reviewed.

This case tests basic competency in a core emergency medicine problem; anaphylaxis. The candidate is required to make a clinical diagnosis without relying on labs or tests. The candidate is expected to have detailed knowledge of the management of anaphylaxis including the dose and route of medications. The candidate is expected to recognize this as a life threatening emergency and treat the patient without waiting for the parents to arrive and provide consent to treatment.
This case is designed to be a straight-forward and basic oral exam question.